Alert archive / Illinois / Tornado Warnings in 2015

Tornado Warning 28, NWS Paducah, KY

July 20, 2015Alexander County, Union County, Illinois

NWS Paducah, KY issued this tornado warning at Jul 20, 2015, 7:42 PM CDT for Alexander County, Union County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2015, 7:42 PM CDT (00:42 UTC)
Expired
Jul 20, 2015, 8:15 PM CDT
In force
33 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Alexander County, IL, Union County, IL

The radar

The Paducah radar (KPAH), 55 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:42 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2015-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2015-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1631 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WFUS53 KPAH 210042
TORPAH
ILC003-181-210115-
/O.NEW.KPAH.TO.W.0028.150721T0042Z-150721T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
742 PM CDT MON JUL 20 2015

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL UNION COUNTY IN SOUTHERN ILLINOIS...
  NORTHWESTERN ALEXANDER COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 815 PM CDT

* AT 742 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED OVER EAST CAPE GIRARDEAU...OR NEAR CAPE
  GIRARDEAU...MOVING EAST AT 45 MPH.

  HAZARD...TORNADO. 

  SOURCE...WEATHER SPOTTERS REPORTED FUNNEL CLOUD. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  TAMMS AROUND 755 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE EAST
CAPE GIRARDEA...MILL CREEK AND THEBES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3722 8947 3725 8946 3725 8949 3732 8950
      3734 8948 3735 8919 3733 8921 3733 8925
      3732 8922 3729 8920 3726 8925 3723 8926
      3723 8927 3720 8926
TIME...MOT...LOC 0042Z 281DEG 37KT 3732 8945 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
231 
WWUS53 KPAH 210111
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
811 PM CDT MON JUL 20 2015

ILC003-181-210120-
/O.EXP.KPAH.TO.W.0028.000000T0000Z-150721T0115Z/
UNION IL-ALEXANDER IL-
811 PM CDT MON JUL 20 2015

...THE TORNADO WARNING FOR SOUTH CENTRAL UNION AND NORTHWESTERN
ALEXANDER COUNTIES WILL EXPIRE AT 815 PM CDT...
    
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING IS MOVING OUT 
OF THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTHERN ILLINOIS AND SOUTHEASTERN MISSOURI.

LAT...LON 3722 8947 3725 8946 3725 8949 3732 8950
      3734 8948 3735 8919 3733 8921 3733 8925
      3732 8922 3729 8920 3726 8925 3723 8926
      3723 8927 3720 8926
TIME...MOT...LOC 0110Z 281DEG 37KT 3732 8945 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 20, 6:35 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 20, 6:35 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
635 PM CDT MON JUL 20 2015

.UPDATE...
ISSUED AT 635 PM CDT MON JUL 20 2015

UPDATED AVIATION DISCUSSION ONLY.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 301 PM CDT MON JUL 20 2015

ABOVE AVERAGE CONFIDENCE IN THE SHORT TERM AS MODELS COMING INTO
SOMEWHAT BETTER AGREEMENT.

THIS AFTERNOON SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO FILL IN
ACROSS THE AREA DUE TO THE PRESENCE OF A QUASI-STATIONARY FRONTAL
BOUNDARY BISECTING OUR CWA FROM W-E...A VERY UNSTABLE AIRMASS IN
PLACE...AND WEAK RIPPLES OF UPPER LEVEL ENERGY PASSING OVERHEAD.
WITH SO MUCH INSTABILITY AND INCREASING WIND SHEAR...THERE IS A
SLIGHT CHANCE FOR A FEW STORMS BECOMING SEVERE...WITH DAMAGING
WINDS...LOCALLY HEAVY RAINFALL...AND DEADLY LIGHTNING BEING THE
PRIMARY THREATS.

A COLD FRONT DIVING SOUTHEAST OUT OF THE PLAINS WILL PUSH THE
AFOREMENTIONED BOUNDARY ACROSS THE REMAINDER OF OUR REGION THIS
EVENING. AS RESULT... PRECIPITATION CHANCES INCREASE THIS EVENING
INTO THE EARLY OVERNIGHT HOURS. BEYOND THAT PRECIPITATION SHOULD
DIMINISH FROM NORTH TO SOUTH AND BY FIRST THING TUESDAY MORNING
PRECIPITATION SHOULD BE LIMITED TO THE SOUTHERN HALF OF THE AREA.

THE WESTERN PORTION OF THE SECOND FRONT IF FORECAST TO HANG UP JUST
SOUTH AND WEST OF OUR CWA TUESDAY. ZONAL FLOW ALOFT COMBINED WITH
DEEP MOISTURE POOLED ALONG AND SOUTH OF THE BOUNDARY WILL SET UP AN
OVERRUNNING SCENARIO WHICH WILL SPREAD PRECIPITATION SLOWLY
NORTHEAST ACROSS OUR CWA FROM TUESDAY AFTERNOON THROUGH THE END OF
THE PERIOD.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 301 PM CDT MON JUL 20 2015

MID LEVEL SHRTWV ENERGY IN THE SLIGHTLY CYCLONIC NRN STREAM FLOW
JUST TO THE NORTH OF A DEEP SOUTH RIDGE IS PROGGED TO BE IN THE
VICINITY OF THE PAH FORECAST AREA AT THE BEGINNING OF THE EXTENDED
FORECAST PERIOD. THIS...COMBINED WITH A SFC FRONTAL BOUNDARY IN OR
NEAR SWRN PARTS OF OUR REGION...WILL PROBABLY TAP ENOUGH MOISTURE
AND INSTABILITY FOR SCATTERED SHOWER AND TSTM DEVELOPMENT DURING THE
HEATING OF THE DAY THU...MAINLY IN THE SWRN HALF OF THE REGION. POPS
DIMINISH THROUGH FRI NIGHT AS ANTI-CYCLONIC MID LEVEL FLOW
BEGINS TO TAKE OVER.

A MORE MERIDIONAL TYPE SHRTWV IS SHOWN BY THE MED RANGE MODELS TO
IMPINGE ON THE EXPANDING SRN CONUS RIDGE BY SAT. THIS COULD RESULT
IN ISOLATED SHOWER AND TSTM ACTIVITY IN PARTS OF THE REGION...
DESPITE SUBSIDENCE FROM THE RIDGE. THE LINGERING FRONTAL BOUNDARY
WEST OF THE MS RIVER MAY ENHANCE SOME CONVECTION. DRIER AIR SHOULD
TEND TO MOVE INTO OUR REGION FROM THE NW BY SAT NIGHT AND INTO
SUNDAY. THERE IS UNCERTAINTY AS TO WHETHER ADDITIONAL NRN STREAM
SHRTWV ENERGY SUN NIGHT WILL BE ENOUGH TO GENERATE SCATTERED
CONVECTION AGAIN IN OUR REGION. FOR NOW THERE ARE SOME POPS FOR IT
IN THE FORECAST...SUBJECT TO CHANGE. FOR EXAMPLE...THE 12Z ECMWF HAS
TRENDED DRIER.

EXPECT A WARM-UP BACK INTO THE 90S FROM THE LATTER HALF OF THE
WEEKEND ON...AS HEIGHTS RISE. HUMIDITY WILL CONTINUE TO BE ON THE
RATHER HIGH SIDE.

&&

.AVIATION...
ISSUED AT 635 PM CDT MON JUL 20 2015

SCATTERED SHOWERS AND TSTMS AHEAD OF A COLD FRONT HAVE DEVELOPED...
AND WILL MOVE EWD ACROSS THE PAH FORECAST AREA MOSTLY DURING THE
EVENING HOURS. VSBYS WILL PROBABLY GO IFR IN HEAVIER CONVECTION...
WITH MVFR CIGS LIKELY. SOME STORMS MAY RESULT IN GUSTY WINDS...AND
MAY BE SEVERE. IN THE WAKE OF THE CONVECTIVE SYSTEM...INCREASINGLY
NWRLY WINDS...GENERALLY BELOW 10 KTS...SHOULD PREVAIL BEHIND THE
FRONT LATER TONIGHT AND TUE. SOME MVFR/IFR FOG IS POSSIBLE AT ALL
TAF SITES LATE IN THE NIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM/FIRE WX...JP
LONG TERM/AVIATION...DB
Hazardous weather outlook, Jul 20, 3:09 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
309 PM CDT MON JUL 20 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-212015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
309 PM CDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS THIS AFTERNOON....THEN BECOME MORE
NUMEROUS THROUGHOUT THE REGION TONIGHT...AS A COLD FRONT ENTERS
THE AREA. A FEW OF THE STORMS THIS AFTERNOON COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. DAMAGING WINDS WILL
BE THE PRIMARY SEVERE WEATHER CONCERN TONIGHT. LOCALLY HEAVY RAIN
AND LIGHTNING WILL ALSO BE CONCERNS THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES ARE EXPECTED TO WARM TO AROUND 105 DEGREES THIS
AFTERNOON OVER FAR SOUTHEAST MISSOURI.

FLOODING WILL CONTINUE ALONG THE WABASH...OHIO AND MISSISSIPPI
RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES OF THUNDERSTORMS ARE FORECAST FOR ALL OR A PORTION OF THE
AREA FROM TUESDAY THROUGH SUNDAY. THE BEST CHANCES THROUGH THE
PERIOD WILL PERSIST OVER SOUTHEAST MISSOURI...AND THE GREATEST
CHANCE WILL BE ON THURSDAY. LOCALLY HEAVY RAINFALL AND LIGHTNING
WILL BE THE PRIMARY CONCERNS THROUGH THE PERIOD.

FLOODING WILL CONTINUE ALONG THE MISSISSIPPI...OHIO...AND WABASH
RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND
EVENING.

JP

In the hours before

Local storm report, Jul 20, 7:06 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
706 PM CDT MON JUL 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     FUNNEL CLOUD     FRUITLAND               37.45N 89.64W
07/20/2015                   CAPE GIRARDEAU     MO   PUBLIC

            PUBLIC REPORT OF FUNNEL CLOUD NEAR FRUITLAND VIA COUNTY
            EM.

&&

SMITTY
Local storm report, Jul 20, 7:19 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CDT MON JUL 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FUNNEL CLOUD     ZALMA                   37.14N 90.08W
07/20/2015                   BOLLINGER          MO   EMERGENCY MNGR

            TRAINED SPOTTER REPORT VIA EM OF FUNNEL CLOUD OVER ZALMA

&&

SMITTY
Local storm report, Jul 20, 7:20 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
720 PM CDT MON JUL 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FUNNEL CLOUD     1 S FRUITLAND           37.43N 89.64W
07/20/2015                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            TRAINED SPOTTER REPORT VIA EM OF FUNNEL CLOUD ALONG
            INTERSTATE 55 JUST SOUTH OF FRUITLAND.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:23 PM CDTTornado WarningPAHUnion37 min
Jul 20, 8:02 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pulaski, Union43 min

Nearby

Tornado Warnings in Illinois, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.